Minnesota, 2017

Winter Storm in Minnesota, January 24 to 25, 2017

January 24 to 25, 2017 · NWS MPX · 4 events in 4 counties and zones

A potent winter storm moved out of the central Rockies, and into the central Plains, Tuesday afternoon January 24th. Initially, the atmosphere was dry above the boundary layer which kept the onset of snow a few hours later than expected.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A potent winter storm moved out of the central Rockies, and into the central Plains, Tuesday afternoon January 24th. Initially, the atmosphere was dry above the boundary layer which kept the onset of snow a few hours later than expected.

During the early afternoon, a band of heavy snow developed across central Iowa and slowly moved north toward the Minnesota border by sunset. Initially, surface observations, trained spotters and observers reported heavy snowfall from Spencer to Mason City, Iowa, for 2 to 3 hours. This band of snow slowly moved north across the Minnesota border during the early evening. However, the heavier bands of snow diminished as it moved into Minnesota. This kept snowfall amounts much lighter on the Minnesota side where totals ranged from 7-10 inches along the Minnesota border, to less than 5 inches from St. James to Waseca and Owatonna. The heaviest totals were just south of the Minnesota border.

The light snow continued Wednesday morning before tapering off during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 24, 5:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jan 24, 5:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
535 PM CST Tue Jan 24 2017

.UPDATE...
Issued at 535 PM CST Tue Jan 24 2017

Updated to include 00Z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CST Tue Jan 24 2017

Anticipated winter storm remains on track to affect a small
portion of southern Minnesota starting late this afternoon and
continuing into Wednesday. How far north the accumulating snowfall
progresses remains the forecast problem as these type of systems
have a very sharp cutoff from several inches of snow, to only a
few flurries or a light dusting on the northern edge.

The onset of the light snow has slowed considerably from
yesterdays model runs, but still close enough to hold onto the
timing of light snow developing along the Iowa/Minnesota border by
4-5 pm. Regional radar, satellite imagery and short term model
reflectivity simulation, does support light snow moving into
Fairmont, Blue Earth and Albert Lea by 4 to 5 pm. IR/Water Vapor
imagery does show a pronounced upper circulation south of Sioux
Falls, South Dakota which indicates the strong upper forcing
affecting northern Iowa. Surface observations/web cams across
northern Iowa support a small band of moderate to heavy snow
lifting north-northeast. Again, this band of snow will move into
far southern Minnesota before sunset, and expand to the north-
northeast across far southern Minnesota through midnight.

Several of the model reflectivity simulations have a fairly
strong band of snow moving across I-90 during the evening. This is
where snowfall rates will increase to 1 inch per hour after 6 pm.
This simulated stronger band of reflectivity does support the
current winter storm warning across far southern Minnesota where
locally 8 to 12 inches of snow is likely. The heaviest snow bands
will occur this evening as the strong upper level support moves
across this region. Further north, a general light snow event is
expected. The lighter snow further north is based on weaker
forcing and a shorter span of any higher snowfall rates.

Once the stronger forcing moves into Wisconsin late this evening,
a broader area of weak forcing will continue a light snowfall
through Wednesday afternoon, especially along a developing
deformation band on the northwest side of the upper low track. I
would not be surprised to see very little accumulation or just
flurries north of Benson to St. Cloud and Rush City. In the Twin
Cities metro area, Elk River may have a light dusting, where as
southern Dakota county from Lakeville to Hastings may receive 4 to
6 inches by Wednesday afternoon. Due to the precipitation and
cloud cover, very little change in the temperatures are expected
until late Wednesday afternoon as cold air advection increases.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 250 PM CST Tue Jan 24 2017

In general, the extended period will be quiet with no significant
snowfall accumulations, plenty of cloud cover, and high
temperatures closer to seasonable values (lows will still be running
around 10 degrees above normal though).

Thursday and Friday, we'll be in NW cyclonic flow, Saturday we'll
see a strong shortwave drop south through the area on the back side
of the eastern trough, with Mon/Tue featuring a vigorous fast
moving wave going across northern MN. Model agreement is high
through Friday, but Saturday, the GFS is stronger and farther west
with that wave, and the system for next week is stronger/farther
south with the GFS and weaker/farther north with the ECMWF.

In terms of any changes made to the blended forecast we initialize
with, we made very few, with the only one of significance being to
increase sky cover as we look to be in a very cloudy regime the next
week.

For Saturday, though not anticipating much in the way of measurable
snow, it does look like it could be one of those days with numerous
light snow showers. GFS soundings show a deep (nearly 800 mb) and
well mixed boundary layer developing, with the top of the boundary
layer getting into the DGZ. This is the type of pattern that gives
you on and off snow showers as horizontal convective rolls become
established. We have a "quiet" forecast at the moment, but we may
need to beef up pop/light snow mention in the coming days.

For the system next week, the ECMWF keeps the precip north of us,
and instead puts us in a strong warm sector, with highs in western
MN progged to get into the 40s on Monday. The GFS brings precip down
to about I-94 and in turn is not as warm as the ECMWF. The GEFS
shows plenty of spread with this system as well, so stuck with
blended guidance for Mon/Tues, which is cooler than the ECMWF with
chances for snow dipping down to about I-94.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM CST Tue Jan 24 2017

Things appear to remain on track for the upcoming system. Should
see snow slowly overspread from the south/southwest this evening
into the overnight hours, with the lowest chance of it occurring
being at KAXN and KSTC. Delayed lower ceilings compared to earlier
forecast based on trends, but otherwise kept things fairly
similar.

KMSP...Main uncertainty remains timing of initial arrival of snow.
Delayed slightly given current trends and latest guidance from the
HRRR and HopWRF, but still looks like we'll see a period of 1SM or
so overnight into Wednesday morning.

/OUTLOOK FOR KMSP/
Wednesday overnight...MVFR expected with a chance of snow.
Northwest wind 10 to 20 kt.
Thursday and Thursday night...MVFR expected with a chance of snow.
Northwest wind 10 to 20 kt decreasing to 5 to 15 kt.
Friday...MVFR possible. West wind 10 to 15 kt.
Friday night...MVFR expected with a chance of snow. Northwest wind
5 to 15 kt.
Saturday...MVFR possible with a chance of snow. Northwest wind 10
to 15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST Wednesday for WIZ024>028.

MN...Winter Weather Advisory until noon CST Wednesday for MNZ064-065-
     067-069-070-073.

     Winter Storm Warning until 6 PM CST Wednesday for MNZ074-082>085-
     091>093.

     Winter Weather Advisory until 6 PM CST Wednesday for MNZ075>078.

&&

UPDATE...
SHORT TERM...JLT
LONG TERM...MPG
AVIATION...
Hazardous weather outlook, Jan 24, 3:20 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CST TUE JAN 24 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
252130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
320 PM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ACCUMULATING SNOW WILL SPREAD INTO SOUTHERN MINNESOTA...AND INTO
WEST CENTRAL WISCONSIN LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL TAPER OFF WEDNESDAY WITH ADDITIONAL LIGHT ACCUMULATIONS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

JLT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Martin

When
January 24, 6:00 PM CST to January 25, 12:00 PM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several trained observers reported 7 to 9 inches along the Minnesota, Iowa border from Dunnell to south of Fairmont. Amounts decreased to 5 to 6 inches in northern Martin County near Truman.

Winter Storm, Faribault

When
January 24, 6:00 PM CST to January 25, 12:00 PM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several trained observers reported 6 to 8 inches along the Minnesota, Iowa border from Elmore to Kiester. Amounts decreased to 5 to 6 inches in northern Faribault County near Minnesota Lake.

Winter Storm, Freeborn

When
January 24, 7:00 PM CST to January 25, 1:00 PM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several trained observers reported 8 to 10 inches along the Minnesota, Iowa border from Emmons to Myrtle. Amounts decreased to 6 to 8 inches in northern Freeborn County near Geneva.

Winter Storm, Steele

When
January 24, 8:00 PM CST to January 25, 1:00 PM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several trained observers reported 6 to 7 inches in the far southeast corner of Steele County near Blooming Prairie.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667210, 667211, 667212, 667244.